A migraine is a severe headache usually accompanied by symptoms such as nausea and vomiting. This can disable you for a few hours or even days. The level at which this happens or even its frequency varies.
A recent study shows that women suffer from migraines more than men. Although its exact cause is unknown, birth control devices happen to be one of the culprits.
An example of such a birth control device is the oral contraceptives. This is because its ingredients alter the woman’s hormonal level and causes the migraine. The cause of course is too much estrogen which is added to what is already naturally produced by the body.
Aside from migraine, oral contraceptives may cause medical abnormalities from uterine fibroids to breast cancer.
Sometimes, the migraine attack may occur before or after taking the oral contraceptive. If this happens regularly, you are advised to try another method of birth control. This can be avoided though if you take it with food or milk. You must take this at the same time daily and stick with the prescribed dosage that was given to you.
Women over the age of 35 and experience migraines as a result of using birth control pills and other devices are at risk of getting a stroke. This is another reason why some institutions strongly advice females to use something else if they don’t want to get pregnant.
Those who are diabetic, have high cholesterol levels and blood pressure are advised not to take oral contraceptives.
But there is hope. One of the newest oral contraceptives to date is Seasonal. This pill was introduced into the market in 2003 and since it makes females only experience a period four times in one year, this means fewer headaches for migraine sufferers.
But this oral contraceptive may not work for everyone. If you suffer migraines due to neurological problems, this won’t do any good and you will have to find another birth control device.
Women may still choose to use oral contraceptives. This is only after they are examined by the doctor and if everything looks good, he or she will prescribe a lower dose of oral contraceptives. Talking to your physician may even prevent a full blown migraine from happening since there is really no permanent solution to stop this from happening.
But there are some women who experience migraines even before they start using oral contraceptives. In fact, the frequency did not increase or decrease once they were on the pill but complained that the severity of the migraine got worse.
The severity of the migraine will also not go away overnight after you quit using oral contraceptives. Studies show that it will take a few months for your hormonal levels to normalize and only then will you be able to see an improvement.
Despite that, migraines will still happen and you will not blame it only on the pill but due to other factors such as the food you eat, stress at home or in the office, other medications that you may be taking, physical factors and changes in the environment.
So although there is a direct link between oral contraceptives and migraine, you cannot say that it is the only reason why women suffer from it more than men.